There are perks to getting older. You can do whatever you want: dress the way you want, stay up as late as you want, be whatever you want, or dip a wet spoon into the sugar bowl without your mother yelling at you. I’m talking major perks.
As you get older you say goodbye to things as well: a carefree childhood, belief in the unbelievable, teenage agnst, high school (thank Christ!), and zits.
Zits. Acne. Pimples. This is the crap that would be at the center of teenage angst; perhaps more intense than your parents being lame. A zit would always appear in the middle of your forehead on the night of the dance. You’d meet a guy for the first time and two zits–that were not there just two minutes ago–would appear on the end of your nose. The medicine cabinet was filled with any and all acne cures. You’d spend hours in front of the mirror lamenting your lot.
And then it was over.
Hold on. Not so fast.
With all of the indignities I’ve had to endure as a result of everyone’s favorite anti-hormonal TFK–joint pain, fatigue, dizziness, TUMOR GROWTH (fucker!)–I’m going to add one more to the list. Fucking ACNE!
I mean, come on already! It’s like TFK is some bitter old bastard who is annoyed that its purpose is to help me. To balance its positive effect, it decides to annoy me with negative personal opinions. “I think I’m working–here’s some joint pain to piss you off.” “Feeling pretty great about yourself with the tumor shrinkage, eh? Well, how about if I make these two grow for shits and giggles?” “I felt bad about the lytic lesions, Scorch, but there’s something about you that I don’t like, so take these zits as my holiday gift to you.”
What makes it worse for me is that I have fair skin. I can get a sunburn during a fireworks display, so when I get a nasty zit I have it from inception until way after it heals and that can be for months. When this thing about the size and shade of a pomegranate showed up on my chin this week I wondered if my little friend TFK was to blame. Enter “Tamoxifen and acne” into a search window and I found that the complaint is not uncommon. One study I found reports that the time people report acne while on Tamoxifen is during the first six months of use (check), women are the majority of those reporting it (check), the biggest age group to report acne are people 50-69 by 58% (check). In lay terms that kind of means that I’m screwed.
Oh well, that will make one more thing to bring up with the oncologist later this month. In the meantime, if I’m going to be 13 again, I’m going to make some phony phone calls.